It was more than 80 percent correct in spotting cancerous nodules, but accuracy still needs improving
by amorris on Wed Jan 29, 2014 10:24 PM
Interesting about the Thyroid medication. My husband got hypothroidism after tumor in Right temportal lobe was removed. It was still ow and increased to 88 mg bu Dr was not comfortable doing more. Im going now to ask why. He did the temodar and radiation regimn after surgery and was good for 3 years but now back... started chemo Carmustine and then Lomustine (oral). ws in control but he is took weakright now for chemo.. Platelets are up and Iam going to call and see how long we wait. What is the acutal cocktail.. Makes me real nervous... What is the Tagament to do??
by rrgerber on Wed Jan 29, 2014 11:37 PM
The discussion about hypothyroidism was in reference to a small study of high-dose tamoxifen in conjunction with propylthiouracil, which suppresses thyroid function. The premise was that tamoxifen alone was insufficient to achieve cytoxicity, due to activation of another pathway, IGF-1 (insulin-like growth factor 1). Thyroxine (hormone secreted by the thyroid gland) helps stimulate the production of IGF-1. So, the idea was to induce hypothyroidism via propylthiouracil,, to suppress thyroxine production, and therefore also down-modulate production of IGF-1.
They did have better results with this combination than with tamoxifen alone. This is an interesting approach, which, to the best of my knowledge has never been repeated elsewhere.
Incidentally, thyroxine also helps promote VEGF.
I don't know if a thyroid replacement like levothyroxine would have the same effects on promoting IGF-1 and VEGF. It's a good question. Don't have any answers.
A hypothyroid condition can also have some nasty symptoms, so I'm not sure that it's a good idea to suspend levothyroxine .
Good luck with the valcyte. I am (pleasantly) surprised that the NO prescribed it for a newly diagnosed GBM,
by teegee on Thu Jan 30, 2014 04:56 AM
Thanks Rich. My father's TSH was low in the last test, so I'll see if his PCP can tirate the dose lower (better to err on the lower end even if there is some chance that levothyroxine has the same effect as thyroxine).
I googled "induced hypothyroidism gbm" when I read about this earlier. A case report out of Israel shows up where a patient with optic GBM had a lot of benefit with induced hypothyroidism and carboplatin: http://www.ncbi.nlm.nih.gov/pubmed/23348245
BTW, we asked for Valcyte in Oct when the Swedish letter was just published in NEJM. I had to also d/l the (inconclusive) VIGAS study for dosing/prescribing. The NO brought it up in the weekly tumor board and I was surprised they approved (further surprised that insurance approved). Two other patients of the same NO also got prescribed around then. In any case, I was prepared to procure "Valgan" from India if it didn't work out. No side effects as of now, but now that my father is on it, I keep reading about the not so good long term effects of ganciclovir (since Valcyte is a prodrug).
by aboutrose on Tue Feb 04, 2014 12:07 AM
My husband had surgery to remove recurrent GBM three weeks ago. Before the surgery, both his surgeon and oncologist said, 'surgery and then PCV' so about 2 weeks ago my husband started taking the cocktail drugs as instructed in this thread, because the PCV was supposed to start this week. He seems to have tolerated the drugs well.
Last week at the consultation with his oncologist we were prepared to push for the daily low dose TMZ, instead of PCV. So when we were told that they found damaged cells caused by chemotherapy and radiotherapy in the removed tissue; there is no point jumping into the chemotherapy.
His oncologist didn't explain much about the pathology but kept saying we should wait because they found the damaged cells. We asked about what the wait was for and how long the wait would be, but didn't really get answers. He didn't use the term 'radiation necrosis' either and when I asked he just said 'well, there is a little'.
We are puzzled and worried because while we are waiting the tumor keeps growing. We have asked for another consultaion with his oncologist in a week or two to talk more about the pathology and the future treatment plan.
For now we are not sure what to do. While we are waiting, should my husband continue taking the cocktail drugs and then starts the combined treatment when we have the chemo drug? Or should he take a break from the drugs then start again shortly before he starts chemotherapy?
by rrgerber on Tue Feb 04, 2014 12:31 AM
The diagnosis is "damaged cells" is not much to go on, and I don't really know what it means in this context, or even how to respond.
You should ask what they meant by "damaged cells", and whether it is supposed to be a good thing or a bad thing. That your husband had a recurrence despite radiation and chemo means that at least the cancer cells were not "damaged" enough to stop tumor growth.
If, on the other hand, he sees too much damage to healthy portions of the brain, then it is proably from radiation and not chemotherapy. More chemotherapy (PCV or TMZ) will not cause the same type of necrosis that you see with radiation damage. In fact, you wouldn't see the "damage" at all, even under a microscope.
In short, if you don't understand what the doctor is saying, then you should make him restate his logic in a way that you can understand it. Because holding off on chemo due to "damaged cells" found in pathology results makes no sense whatsoever.
In any event, immediate post-operative therapy is essential, particularly after a recurrence. So you should get some reason why it is being postponed.
by teegee on Fri Feb 07, 2014 04:16 PM
Hi Rich - did you ever consider adding artimether/artemisinin/artesunate to the cocktail? There is some research out there (mostly out of China), including one very positive study in mouse model. Only artimether in extremely high doses appears to have neurological side effects.
Artemisinin is ready available in the US, and the other 2 are generics available outside the US.
by rrgerber on Sun Feb 09, 2014 11:59 PM
I didn't consider adding artesunate to my cocktail, mainly because at the time (seven years ago) I didn't know anything about it. But now I would certainly consider adding it, based on the success in animal models. I usually recommend another anti-malarial, chloroquine, to be used in tandem with other drugs, but perhaps artesunate should be added as well (with or without chloroquine).
by HollyHallowell on Mon Feb 10, 2014 11:12 PM
Please check out my website healingjoules.com . I think we can help your Mom. I'm here in Boulder, CO but the therapy can be sent anywhere. I propose doing Time Energies on all the significant dates you mentioned and then, of course, the acupuncture schemes for Glioblastoma (that get programmed into a crystal charm). Then, all she has to do is wear it. Please, before you decide this is non-sense therapy, check out my testimonials (both cancer cases I have taken on are in remission and countless other dis-ease) and decide for yourself after you find out a bit more about Healing Joules. I offer a money-back guarantee so the worse that can happen is nothing and you'll get your money back. I am, however, confident we can help her.
Owner | Healing Joules, LLC | www.healingjoules.com
by zestforlife on Tue Feb 11, 2014 09:00 AM
Hope you are doing well.
After radiation, for unmethyled MGMT- what dosage would you suggest for a metronomic daily schedule? And how soon after the radiation ends can we start with TMZ.
Also would you suggest Nimotuzumab for GBM. It is approved in certain countries for Head and Neck Cancer and targets EFGR. Though a clinical trial for GBM failed; it showed good response for unmethyled MGMT patients.
by rrgerber on Tue Feb 11, 2014 01:54 PM
Let me try to answer your questions as best I can.
Q: What dose for metronomic TMZ?
During my therapy I took 40mg/m**2, every day for well over a year. (Make the square-meter calculation in the standard way.) There have been experiments going as high as 80mg/m**2, and as low as 20mg/m**2 per day. But 40 or 50gm per m**2 will be sufficiently therapeutic, and can tolerated in most patients.
Q: How soon to start?
As soon as possible after the RT/TMZ phase. If the patient suffered ill effects (e.g. thrombocytopenia) during that phase, then you need to wait for the system to recover. Additional delays are not useful.
Q: Nimotuzumab ?
I know little about it, and the little I know is not very impressive. If you are in India and the drug is available (for reasonable cost), then I suppose it couldn't hurt. But I'd first consider the other cocktail ingrediants discussed in this thread, including chloroquine, accutane, celebrex, disulfiram, and so on. And consider cannabis oil too, which has seems to be very synergistic with TMZ.
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
If you were considering traveling for cancer treatment, which headline would you find more interesting?
Destination: HOPE. Cancer care that is worth the trip.
Over 84% of our patients travel to our hospital from another state
Neither headline is interesting
We care about your feedback. Let us know how we can improve your CancerCompass experience.